Hail, Union
- When
- July 26, 4:46 PM EST
- Where
- Union County, 0.38 mi SE of Summit
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.717, -74.364
Nickel size hail was reported in Summit.
A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms some of which produced flash flooding across Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms some of which produced flash flooding across Northeast New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 26, 3:15 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 415 PM EDT SUN JUL 26 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE...AHEAD OF A COLD FRONT THROUGH EASTERN OHIO...WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT. THE COLD FRONT WILL SLOWLY ADVANCE TODAY...REACHING EASTERN NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A SERIES OF TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... DESTABILIZING ATMOSPHERE CURRENTLY WITH INCREASING SHEAR. SEVERE THUNDERSTORM WATCH ISSUED THROUGH 11PM. 40-50 KT LOW LEVEL JET NOTED ON OKX 18Z SOUNDING EXPECTED TO COMBINE WITH LOWERING LCL/S...HOWEVER UNIDIRECTIONAL SHEAR WILL BE THE LIMITING FACTOR FOR TORNADOES. DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. THE INITIAL CHALLENGE WILL CONTINUE TO BE ASSESSING TRIGGER TIME...AS CLOUDS HAVE MAINTAINED SOMEWHAT STABLE LOW LEVELS. HOWEVER...BASED ON SATELLITE AND RADAR TRENDS...VIGOROUS GROWTH OF CBS INDICATES THAT IT WILL NOT TAKE MUCH SUN TO ALLOW FORMATION OF THUNDERSTORMS. THINK THE FLAVOR OF THE CONVECTION WILL BE LINES OR CLUSTERS THAT DO NOT NECESSARILY START OUT WITH MUCH ROTATION...BUT RATHER TAKE ON THOSE CHARACTERISTICS AS THEY MOVE INTO A MORE HIGHLY SHEARED ENVIRONMENT. FLASH FLOOD WATCH ALSO CONTINUES DUE TO HIGH DEWPOINTS IN VIGOROUS THUNDERSTORM GROWTH. ALSO...DUE TO LONG PERIOD OCEAN SWELLS AND GUSTY SOUTHERLY WINDS...A HIGH RISK OF RIP CURRENTS IS FORECAST FOR THE REST OF TODAY FOR ALL ATLANTIC OCEAN BEACHES. PLEASE SEE THE LATEST NYCCFWOKX FOR DETAILS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE THROUGH AT LEAST TUESDAY. A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA. MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE UPPER LOW AND HIGH DEWPOINTS ON PLACE..UNSETTLED WEATHER IS EXPECTED FOR AT LEAST THE NEXT FEW DAYS. WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH AS POSSIBLE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH NO MAJOR RAIN MAKERS AND TEMPERATURES NEAR CLIMATOLOGY. ISOLATED TO SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH DAY...HOWEVER THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES LATE THURSDAY WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE CONTINUES TO SHOW NYC APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR MIDWEEK. IT REMAINS TO BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90 DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND JULY WAS 1996). && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... LIFR STRATUS WILL CONTINUE TO STRADDLE KGON/KISP INTO THIS EVENING...OTHERWISE MAINLY VFR IN SCATTERED CLOUDS ACROSS REMAINDER OF TERMINALS. PARTIAL SUNSHINE HAS ALLOWED FOR DE STABILIZATION...WITH SHOWERS AND TSTMS EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. LOW MVFR CONDS POSSIBLE IN STORMS. A 2 HR TEMPO HAS BEEN USED TO REPRESENT BEST TIMING AT EACH TERMINAL...OVERALL BETWEEN 22Z AND 06Z. SOME OF THE STORMS COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. SCT SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE TONIGHT AS A COLD FRONT ENTERS THE AREA...ALTHOUGH THE SEVERITY OF THE STORMS WILL DIMINISH AFTER MIDNIGHT WITH THE LOSS OF HEATING. HAVE ONLY KEPT VCSH WITH VFR CIGS IN THE FORECAST AFTER 06Z DUE TO LOW CONFIDENCE OF A SPECIFIC TERMINAL BEING AFFECTED. OTHERWISE...WOULD EXPECT MVFR CIGS IN SHOWERS/TSTMS. WOULD THINK THAT STRATUS/FOG ACROSS EASTERN TERMINALS WOULD DISPERSE WITH EVENING CONVECTION...BUT THEN UNCERTAINTY EXISTS WITH RE-DEVELOPMENT DUE TO LIKELY ONGOING SCT CONVECTIVE ACTIVITY. STRATUS FOG DEVELOPMENT POSSIBLE ACROSS COASTAL TERMINALS MON MORNING...OTHERWISE VFR CONDS WITH MVFR IN SCT CONVECTION. OUTLOOK FOR 18Z MON THROUGH THU... MON-FRI: VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR CONDITIONS. && .MARINE... A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. SEAS HAVE REMAINED BELOW SCA...BUT LLJ EXPECTED TO STRENGTHEN OVER THE WATERS TONIGHT WHICH SHOULD HELP BUILD SEAS TO MARGINAL SCA...CONTINUING INTO MONDAY. WILL CONTINUE SCA FOR OCEAN WATERS AND LET SUBSEQUENT SHIFTS EXAMINE WAVE TRENDS. ONCE OCEAN SEAS REACH MARGINAL SCA THEY COULD WAVER AROUND THERE THROUGH THE FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND PERIODIC STRENGTHENING OF THE LLJ. LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL SCA WINDS ON THE WESTERN WATERS EACH DAY. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS COULD PRODUCE AREAL AVERAGE RAINFALL OF THREE QUARTERS TO AROUND ONE INCH THIS EVENING. LOCALLY HIGHER AMOUNTS OF TWO OR MORE INCHES ARE POSSIBLE WITH THE STRONGER STORMS AND STORMS MOVING ACROSS THE SAME AREAS. FLASH FLOOD GUIDANCE OUTSIDE NYC GENERALLY 2 TO 2 1/2 INCHES IN 3 AND 6 HOURS. FLASH FLOODING...AND URBAN FLOODING...IS A POSSIBILITY THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA. ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING...MONDAY THROUGH FRIDAY. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012. NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081. NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355. && SYNOPSIS...BS NEAR TERM...BS SHORT TERM...BS LONG TERM...BC/MAS AVIATION...NV MARINE...BC/MAS HYDROLOGY...BS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 426 PM EDT SUN JUL 26 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-272030- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 426 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR THE NEXT FEW DAYS...WHICH MAY PRODUCE HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-272030- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 426 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 355 PM EDT SUN JUL 26 2009 NJZ006-NYZ072-074>077-262100- HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)- 355 PM EDT SUN JUL 26 2009 ...STRONG THUNDERSTORM WILL IMPACT HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHERN NASSAU COUNTIES... AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF RUMSON...MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 1/2 INCHES AN HOUR IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 444 PM EDT SUN JUL 26 2009 CTZ005-009-NYZ071-262130- NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 444 PM EDT SUN JUL 26 2009 ...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTCHESTER COUNTIES... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANDS POINT...OR NEAR GLEN COVE...AND MOVING NORTHEAST AT 35 MPH. PEOPLE IN FAIRFIELD AND WESTCHESTER COUNTIES...INCLUDING RYE...PORT CHESTER...STAMFORD...DARIEN...NORWALK...NEW CANAAN...WILTON AND GEORGETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 502 PM EDT SUN JUL 26 2009 NYZ075>077-262200- KINGS (BROOKLYN)-NASSAU-QUEENS- 502 PM EDT SUN JUL 26 2009 ...STRONG THUNDERSTORMS WILL IMPACT KINGS (BROOKLYN)...NASSAU AND QUEENS COUNTIES... AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKAWAY BEACH TO 10 MILES NORTHEAST OF RUMSON...OR ALONG A LINE EXTENDING FROM ROCKAWAY BEACH TO 11 MILES SOUTH OF ROCKAWAY BEACH...AND MOVING NORTHEAST AT 25 MPH. PEOPLE IN KINGS (BROOKLYN)...NASSAU AND QUEENS COUNTIES...INCLUDING SHEEPSHEAD BAY...ROCKAWAY BEACH...CANARSIE...HOWARD BEACH...OZONE PARK...KENNEDY AIRPORT...ATLANTIC BEACH...CEDARHURST...WOODMERE AND LONG BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL HOWARD BEACH 40.66N 73.84W
07/26/2009 E0.75 INCH QUEENS NY LAW ENFORCEMENT
PENNY SIZE HAIL
0420 PM TSTM WND DMG HOWARD BEACH 40.66N 73.84W
07/26/2009 QUEENS NY LAW ENFORCEMENT
WIRES AND LARGE TREE LIMBS DOWNED ON INTERSECTION OF
PITKIN AVENUE AND HAWTREE ST.
&&
JPThe Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
6 hail, 6 thunderstorm wind, 2 flash flood, 2 lightning. Local standard time, as filed.
Nickel size hail was reported in Summit.
Quarter size hail was reported in Springfield.
Nickel size hail was reported in West Orange.
Quarter size hail was reported in Maplewood.
Nickel size hail was reported.
Penny size hail was reported.
Power lines were reported down.
A tree fell down at 29 Davis Avenue, landing on 2 cars and also damaging a shed.
Passaic Ave. in Kearny was closed due to flooding.
A lightning strike caused damage to a chimney at 309 Ann Street.
Numerous trees and power lines were reported down.
Numerous trees and power lines were reported down.
Wires were reported down at the intersection of Cape May Street and Franklin Radgers Boulevard.
Cars were stuck in high water at the intersection of Middlesex Blvd. and Frank E. Rodgers Blvd. in East Newark. The intersection was eventually closed by law enforcement.
Power lines were reported down.
Lightning struck 4 persons under a tree outside the Ivy Hill Apartments on Mount Vernon Place, killing one and injuring 3 others.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Essex | 2009-07-26 | 22 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189613, 189615, 189619, 189620, 189623, 189626, 189647, 189649, 189809, 189629, 189645, 189652, 189653, 189814, 189655, 189644.